Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2001, 10:01 AM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2001, 10:01 AM CDT (15:01 UTC)
- Expired
- May 10, 2001, 10:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Buena Vista County, IA, Cherokee County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:15 AM CDT | Hail 1.75 | Larrabee, IA | |
| May 10, 10:20 AM CDT | Hail 1 | Linn Grove, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 101502 SVRFSD IAC021-035-101530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1001 AM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST BUENA VISTA COUNTY IN NORTHWEST IOWA NORTHEAST CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 1030 AM CDT * AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LARRABEE...OR ABOUT 23 MILES NORTHWEST OF STORM LAKE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINN GROVE AROUND 1025 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STUR$DY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4291 9575 4280 9574 4275 9528 4291 9523
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 7 hours 1 minute earlier.
Area forecast discussion, May 10, 3:00 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 AM CDT THU MAY 10 2001 SCTD LGT SHWRS WERE MOVG E INTO WRN PARTS OF CWA AND SHLD SPRD E OVR REST OF CWA THIS MRNG...AS WK LO OVR SW NE MOVS NE ALNG CDFNT THAT WILL CONT IS SLOWLY TRACK SE ACRS MN...IA AND ERN NE TDA. ENGH INSTABLITY FOR AFTN TSTMS IN SE ZNS FM FM XTRM SE SD INTO NW IA AS LO MOVES NE ALNG FNT. COOLER AIR SPRDG SE OVR AREA TDA ALNG WITH PCP WILL KP SKIES MSTLY CLDY. TNGT AS FNT CONTS TO DRP S LO LVL MSTR WILL START TO DCRS FM N AS HI BUILDS INTO NRN PLAINS. KEEP CHC OF SCTD SHWRS IN FAR SE ZNS. EVENING SHWRS OF WRN AND NRN AREAS BUT THEN DCRSG CLDS ALTH DO NOT SEE IT CLRG OUT COMPLETELY. SOME MSTR LEFT ARND FOR FRI AS SFC HI MOVES TO E AND RDG BUILDS TO W...FOR NOW WILL KP IT DRY AND PTCLDY. NOT A LOT OF DIFFERENCE BTWN MAV AND FWC TEMPS...DID SOME ADJSMNT FOR CLDS AND PCP. NO CHNGS TO EXTENDED. . FSD...NONE WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 20 min |
| May 10, 10:27 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.